• Bug's Avatar

    Eczema on Radiated Skin

    Asked by Bug on Wednesday, March 13, 2013

    Eczema on Radiated Skin

    I have a pink, dime size spot on my breast that was radiated. I happened to have a follow up visit with my surgeon one day and she saw it. She said it isn't cancer and suggested I see a dermatologist in case it's ringworm then I could get some medicine. I had to go through my GP who wanted to treat it first. He wasn't sure but thought it might be ringworm so gave me cream for that. It didn't go away so the GP then referred me to a dermatologist. The dermatologist said it's eczema. Now I'm using a different cream but it sure is taking a long time to go away. I asked the dermatologist if it could have been caused by the radiation but she said she didn't believe it was. I just find it so odd that of all places on my body it is one small spot on the radiated breast. Has anyone else experienced eczema on skin that was radiated? It appeared in August 2012 and I finished radiation in November 2010. Thanks, everyone!

    7 Answers from the Community

    7 answers
    • Clyde's Avatar

      I developed some eczema on my bicep that appeared a couple of years before my diagnosis. My GP at the time said it was just a sign of getting older. I saw my dermo today and he noticed it, but didn't comment. It tends to go away in the summer (humidity) and reappear in cold weather (dry heat). I have an over the counter, topical cream that I use (Lotil) that works very well to keep it under control. Its much better since I left the city for the country life.

      over 3 years ago
    • SMT4's Avatar

      I didn't have external radiation but internal radiation and boy yes did I get dry skin especially in my neck area where the radiation was concentrated. My doctor had scripts for me but I went the natural way with vitamin e to protect the skin, but the area really took a hit so it looks like my neck patchy area is going to be pretty dry from here out. Maybe your derm can give you a script or recommend an over the counter cream that can help with the dry skin. Also if you are reducing the chemicals or sensitive to chemicals you might want to try a holistic doctor who can recommend some natural alternatives. Also remember to get a good sunscreen to protect that area as well.

      over 3 years ago
    • Debbie's Avatar

      After chemo and through radiation, I had the spots/rash on my face, scalp, arms, ears, torso. Onc prescribed 6 day steroid meds. It did not go away so he referred me to a dermatologist. She diagnosed extremely dry skin with eczema. Four topical steroid creams/lotions and ten days later, it has totally cleared up. Onc doesn't believe it was caused by chemo or radiation but so many Whatnexters have posted about this. Hard to believe it's not related.

      over 3 years ago
    • nancyjac's Avatar

      I've had both ringworm and eczema. Ringworm can take months to go away and eczema is chronic and as Clyde says, it may come and go or stay constant. I think that it happened to be on your radiation breast was just coincidence, especially since it was only a dime sized spot, not the entire area that was irradiated.

      over 3 years ago
    • ruthieq's Avatar

      Is it on the top of your breast or underneath? You could try some antifungal to see if it goes away. Its not usual for ringworm or eczema to appear in just one spot. You could try the lotrimin cream(there are generics that work just as well). If it gets worse or you notice that your breast is becoming larger than the other with swelling redness or pain, ask for a biopsy. There is a rare form of breast cancer called inflammatory breast cancer,IBC , (I have this) that presents with a small area (at first) of irritation redness or swelling, or a bruise like appearance. This can be followed by swelling which most docs will attribute to an infection. You can try ONE (1) course of antibiotics, but get a biopsy of the area. Mammograms do not pick up this type of breast cancer, and treatment is different than regular breast cancer. I do not mean to alarm you with this, but it is important to get your oncologist to listen to you if this worsens. Many oncs will tell you it can't be because its so rare, but its not as rare as they think, it is under-reported...A biopsy is the only way to tell if this is IBC or not. Sorry got on my horse about this but it is important to move quickly with IBC. IBC grows in days and weeks not years. hugs! hope that tis just a rash and not IBC.

      over 3 years ago
    • SandiD's Avatar

      I would try an anti fungal cream or powder if nothing else works too. It is easy to miss that diagnosis. During radiation, I had a very itchy red rash that was treated with a prescription steroid cream. If it doesn't go away in a couple months, check with another dermatologist. Good luck to you!

      over 3 years ago
    • Cindy's Avatar

      I got a bad rash after my chemo port was put into my chest. It was caused by an allergic reaction to the antiseptic my doctor used (Hibiclens).

      over 3 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more breast cancer questions.  Also, don't forget to check out our Breast Cancer page.